[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
April 25, 2005

Thyrotoxicosis Caused by Weight-Reducing Herbal Medicines

Author Affiliations

Author Affiliations: Kuma Hospital, Hyogo, Japan (Drs Ohye, Fukata, Kubota, Kuma, and Miyauchi and Ms Kanoh); and Division of Endocrinology and Diabetes, Ambulatory Care, Greater Los Angeles Veterans Affairs Medical Center, and Department of Medicine, The David Geffen School of Medicine at UCLA, Los Angeles, Calif (Dr Sugawara).

Arch Intern Med. 2005;165(8):831-834. doi:10.1001/archinte.165.8.831
Abstract

The weight-reducing herbal medicines “Dream Shape” and “Ever Youth” became available in Japan in 2000. Herein, we describe 12 patients who developed thyrotoxicosis after taking them. The thyroid hormone content of 1 capsule or tablet of herbal medicine, measured following Pronase digestion and ethanol extraction, was approximately 1 μg of triiodothyronine and 3 to 4 μg of thyroxine. Two of us took 10 capsules or tablets of Dream Shape or Ever Youth, and changes in thyroid hormone levels were observed during the first 24 hours. Serum free triiodothyronine levels began to rise 2 hours after ingestion and reached peak levels at 4 to 8 hours; changes in free thyroxine and thyrotropin levels were small during the first 24 hours. Similar herbal medicines may have been distributed to other countries via the Internet. Resultant factitious thyrotoxicosis can create diagnostic and therapeutic confusion, particularly in patients with thyroid disease.

×